INTRODUCTION: Spontaneous rupture of the extensor pollicis longus (EPL) tendon has been reported after trauma, rheumatoid arthritis and sports. Rupture may also occur as a consequence of the use of anabolic steroids for recreational purposes, or systemic steroids for the treatment of a variety of medical conditions. CASE REPORT: We present a case report of a woman affected with a spontaneous EPL tendon rupture resulted 14 months after a corticosteroid injection for flexor tenosynovitis, "trigger finger," of the thumb. The edges of the tendon were debrided and sutured using figure of eight stitch and a running locked stitch. In addition multiple specimens were sent to Pathology. DISCUSSION: Duplay in 1876 described spontaneous rupture as a problem of mechanical and pressure phenomena. Another cause of EPL rupture is related to the development and persistence of inflammatory processes seen in patients with medical illnesses such as rheumatoid arthritis. There have been no reports in the literature to date of spontaneous EPL tendon rupture in the late period after steroid injection. Tendon ruptures in the hand usually occur one or two weeks after a corticosteroid injection, and the affected tendons are usually in neighbouring areas.

Late spontaneous rupture of the extensor pollicis longus tendon after corticosteroid injection for flexor tenosynovitis

CIGNA, EMANUELE;
2013

Abstract

INTRODUCTION: Spontaneous rupture of the extensor pollicis longus (EPL) tendon has been reported after trauma, rheumatoid arthritis and sports. Rupture may also occur as a consequence of the use of anabolic steroids for recreational purposes, or systemic steroids for the treatment of a variety of medical conditions. CASE REPORT: We present a case report of a woman affected with a spontaneous EPL tendon rupture resulted 14 months after a corticosteroid injection for flexor tenosynovitis, "trigger finger," of the thumb. The edges of the tendon were debrided and sutured using figure of eight stitch and a running locked stitch. In addition multiple specimens were sent to Pathology. DISCUSSION: Duplay in 1876 described spontaneous rupture as a problem of mechanical and pressure phenomena. Another cause of EPL rupture is related to the development and persistence of inflammatory processes seen in patients with medical illnesses such as rheumatoid arthritis. There have been no reports in the literature to date of spontaneous EPL tendon rupture in the late period after steroid injection. Tendon ruptures in the hand usually occur one or two weeks after a corticosteroid injection, and the affected tendons are usually in neighbouring areas.
Cigna, Emanuele; Özkan, Ö; Mardini, S; Chiang, Pt; Yang, Ch; Chen, H. C.
File in questo prodotto:
File Dimensione Formato  
art3.pdf

accesso aperto

Tipologia: Versione finale editoriale
Licenza: Tutti i diritti riservati (All rights reserved)
Dimensione 146.5 kB
Formato Adobe PDF
146.5 kB Adobe PDF Visualizza/Apri

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11568/851982
Citazioni
  • ???jsp.display-item.citation.pmc??? 5
  • Scopus 15
  • ???jsp.display-item.citation.isi??? 16
social impact